Missouri, 2015

Flood and Heavy Rain in Missouri, November 28 to 29, 2015

November 28 to 29, 2015 · NWS PAH · 2 events in 2 counties and zones

A moist southwest wind flow ahead of a very slow-moving cold front resulted in moderate to occasionally heavy rain. Even though the duration of the rain was rather long, rainfall rates were just low enough that flooding problems were not reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A moist southwest wind flow ahead of a very slow-moving cold front resulted in moderate to occasionally heavy rain. Even though the duration of the rain was rather long, rainfall rates were just low enough that flooding problems were not reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 28, 7:02 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 28, 7:02 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
702 AM CST SAT NOV 28 2015

.UPDATE...
Issued at 657 AM CST SAT NOV 28 2015

Updated short term forecast to cancel all of Flash Flood Watch
except for counties along the AR border. Heaviest rain risk
continues to shift farther south and east.

&&

.SHORT TERM...(Today)
Issued at 259 AM CST SAT NOV 28 2015

Pacific moisture will continue to interact with a slow moving cold
front today. Overrunning rains will continue on the cool side of the
front...especially along and south of the Ohio River. Chose to trim
off the northern portion of the flash flood watch, where rain
amounts should be lighter. Believe any heavier rainfall amounts will
be confined a bit closer to the surface boundary. Will continue the
rest of the watch through the afternoon, though current thinking is
that rains may taper off in the afternoon. Temperatures from near 60
to the lower 60s ahead of the cold front will fall quickly into the
40s behind the front. Once temps fall off this morning, they will
likely remain nearly steady through the rest of the day.

.LONG TERM...(Tonight through Friday)
Issued at 259 AM CST SAT NOV 28 2015

Models show the front will extend across southeast portions of the
PAH forecast area by 00z Sunday, then just southeast of our region
by 00z Monday. ECMWF and the Canadian are in pretty good
agreement and are more consistent than the latest GFS, which
pushes the front farther southeast and dries us out quite a bit
for Sunday night into Monday. Prefer the wetter ECMWF and Canadian
solutions. Waves moving along the front will continue to produce
rain through the remainder weekend, with the best chances across
our southeast counties in closer proximity to the front. We will
continue with likely to categorical pops in our south, to chance
and slight chance pops for our northern counties through Sunday
night. Clouds/rain and light northerly winds will keep diurnal
temperature swings pretty small Saturday night into Sunday night,
with lows in the upper 30s north to upper 40s southeast, and highs
Sunday in the upper 40s north and west to the lower 50s southeast.

On Monday into Tuesday, the surface low will move from the Central
Plains into the Great Lakes region. This will finally help push
the front eastward, and rain chances will decrease from west to
east Monday into Monday night, with just some lingering small
chances in our far eastern counties Tuesday morning. Winds
shifting to the south to southwest in our region around the low
on Monday into Tuesday will help temperatures climb into the 50s
area wide.

Surface high pressure building to our west early in the work week
will slide eastward by mid week. This will keep our region dry
through the end of the week. This will also finally shift our
winds to the northwest to north. Temperatures will drop off to a
little below seasonal normals for Wednesday, moderating a little
for the end of the work week.

&&

.AVIATION...
Issued at 700 AM CST SAT NOV 28 2015

A cold front will continue drifting east across the region today.
IFR cigs will be the rule, and vsbys will drop into the mvfr
range in rain and fog. These conditions may persist over the
entire TAF time frame.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...Flash Flood Watch until 6 PM CST this evening for MOZ108>110-112-
     114.

IN...NONE.
KY...NONE.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...RST
AVIATION...JP
Hazardous weather outlook, Nov 28, 4:38 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CST SAT NOV 28 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CST SAT NOV 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. REFER TO
THE WATCH PRODUCT FOR DETAILS. ON AND OFF RAIN CAN BE EXPECTED
ACROSS THE ENTIRE AREA THROUGH TONIGHT, BUT LOCATIONS OUTSIDE THE
WATCH AREA SHOULD NOT SEE RAINFALL AMOUNTS HIGH ENOUGH TO CAUSE
ANY SIGNIFICANT PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING THEY ENCOUNTER TODAY. REPORTS
OF HEAVY RAINFALL WOULD ALSO BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Wayne

When
November 28, 8:30 AM CST to November 29, 12:30 AM CST
Where
Wayne County, 1.5 mi NE of Silva to 4.3 mi ENE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.184, -90.499

Minor flooding occurred along the St. Francis River near Patterson. Some low-lying bottomlands were inundated.

Heavy Rain, Bollinger

When
November 28, 9:20 AM CST
Where
Bollinger County, Lutesville
Reported by
Emergency Manager
Coordinates
37.300, -89.980

The 24-hour storm-total accumulation was 3 inches. Crooked Creek rose out of its banks, but there was no flooding of any roads or developed property.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604536, 604446.